Monday, October 17, 2011

Drug Cascade Syndrome

AARP recently featured a syndrome that I personally have experienced and feel that we all should be made aware of as we can and do take many medications for the treatment of rheumatoid arthritis.

The article states: The symptoms were sudden and severe: tightness in the chest, dizziness, nausea. "I thought I was having a heart attack," says Lynn Golden, a 59-year-old retired scientist living in Maryland. Rushed to the emergency room, she spent two days in the hospital having exhaustive tests that all proved negative. It was only later that she discovered the cause — unexpected side effects from a prescription drug she'd started taking three weeks earlier to manage a mild thyroid condition.

Golden's experience is a classic example of how medications can cause other conditions unrelated to the health problems they're prescribed to treat. Unaware of this, patients very often consult their doctors about this "new" condition — only to be prescribed yet another drug that could produce still more side effects.

This syndrome is known as a drug "cascade." It's not as well studied as more dramatic problems with prescription drugs — such as when apparently safe drugs turn out to be deadly — but it is of growing concern. Experts estimate that tens of millions of people are suffering every day — often without knowing why. "There are a lot of people taking drugs to treat the side effects of drugs," says Gordon Schiff, M.D., an internist on the faculty of Harvard Medical School and associate director of the Brigham Center for Patient Safety Research and Practice in Boston. "And sometimes that makes sense, and maybe the initial drug is essential. But when you're taking a drug to treat the side effect of a drug which is treating the side effect of another drug, it gets to be rather a house of cards."

For the full article at AARP, go here…

Have you ever experienced this syndrome? Did your doctor ever mention this syndrome to you? What was done to resolve it?